Transient Global Amnesia-like Episode Due to Mistaken Intake of Zolpidem: Drug Safety Concern in the Elderly

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Chronic insomnia is a common phenomenon among the elderly. Inaccurate handling and use of hypnotics in the elderly has become an important issue in patient safety. Older people who self-medicate often have a high risk for medication errors.

Methods and Results:

We described here the case of a 65-year-old woman who experienced recurrent transient anterograde amnesia, anxiety, bewilderment, and repetitive questioning that lasted for 2 to 3 hours after erroneously taking zolpidem. This mistake was due to the similarity in appearance between zolpidem and her newly prescribed anticholesterol drug, ezetimibe.

Conclusions:

History of medication, particularly as regards hypnotics, should be carefully reviewed when a patient presents with transient global amnesia-like symptoms. The inadvertent use of drugs may be an underrecognized phenomenon among the elderly who self-medicate. When prescribing a new drug to elderly patients, especially hypnotics, physicians and pharmacists should educate them and their families about the proper use of these medications for their own safety.

Related Topics

    loading  Loading Related Articles